Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 115, NWS Dodge City, KS

June 15, 2006Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2006, 5:04 PM MDT for Hamilton County, Kansas. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2006, 5:04 PM MDT (23:04 UTC)
Expired
Jun 15, 2006, 5:45 PM MDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 145 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:25 PM MDTHAIL 0.881 N Syracuse, KSAND ESTIMATED 55 MPH WIND GUST
Jun 15, 5:36 PM MDTTSTM WND DMGSyracuse, KS3 SEMIS BLOWN OVER
Jun 15, 5:36 PM MDTHAIL 0.751 Ese Syracuse, KS
Jun 15, 5:42 PM MDTHAIL 0.752 Ese Syracuse, KS
Jun 15, 5:42 PM MDTHAIL 0.884 Ene Syracuse, KSALSO 5O MPH WIND GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:18 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 152304
SVRDDC
KSC075-152345-
/O.NEW.KDDC.SV.W.0115.060615T2304Z-060615T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM MDT THU JUN 15 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 545 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  SYRACUSE...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN HAMILTON COUNTY...
  SYRACUSE...
  KENDALL...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3795 10196 3791 10154 3826 10154 3825 10186

$$

LACY
1 follow-up statement
000 
WWUS53 KDDC 152324
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT THU JUN 15 2006

KSC075-152345-
/O.CON.KDDC.SV.W.0115.000000T0000Z-060615T2345Z/
HAMILTON KS-
523 PM MDT THU JUN 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN HAMILTON COUNTY...

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SYRACUSE...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF NORTHERN HAMILTON COUNTY...
  SYRACUSE...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
KENDALL.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR SOUTHWESTERN KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT THURSDAY EVENING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3795 10196 3791 10154 3826 10154 3825 10186

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:13 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 15, 2:13 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT THU JUN 15 2006

.DISCUSSION...

DAYS 1-2...
MODELS AGAIN IN GOOD AGREEMENT WITH A SLOWER SOLUTION THAN THEY WERE
SHOWING YESTERDAY. ALREADY SOME SHOWERS OVER EASTERN CO INTO NW KS
AS INITIAL DISTURBANCE AND JET STREAK COME OVER THE ROCKIES.  EXPECT
THIS ACTIVITY TO INCREASE IN INTENSITY AND COVERAGE THROUGH THE LATE
AFTERNOON AND INTO THE EVENING HOURS THEN SPREADING NORTHEAST
OVERNIGHT.  LOOKS LIKE MOST ACTIVITY WILL REMAIN WEST AND NORTH OF
KDDC.  WILL KEEP WIND ADVISORY IN EFFECT WITH MANY AT OR REAL CLOSE
TO CRITERIA AT THIS TIME. LOWS AGAIN SHOULD BE MILD WITH STRONG LOW
LEVEL JET OVER AREA HELPING TO KEEP WINDS IN THE 15-30 MPH RANGE FOR
MUCH OF THE NIGHT.

FRIDAY WILL BE AN ACTIVE WEATHER DAY AS UPPER TROUGH FINALLY MAKES
ITS WAY ONTO THE HIGH PLAINS AND HELPS TO PUSH THE FRONTAL BOUNDARY
EAST.  SHOULD SEE THUNDERSTORMS DEVELOPING BY EARLY AFTERNOON OVER
WESTERN ZONES AND SLOWLY MOVING EAST THROUGH THE DAY.  AS BOUNDARY
MOVES EAST...IT WILL INTERACT WITH MORE MOISTURE(60-65F DEW POINTS)
WHICH ARE ADVECTING NORTH OUT OF A WIDE OPEN GULF. WITH THE SLOW
MOVEMENT OF THE FRONT AND THE POTENTIAL FOR STORM REDEVELOPMENT OVER
THE SAME AREAS...WILL MENTION LOCALLY HEAVY RAIN IN THE FORECAST.
WENT WITH LIKELY POPS ACROSS MOST OF THE CWA WITH WESTERN ZONES
EARLIEST AND EASTERN ZONES OVERNIGHT.  THE POTENTIAL FOR SEVERE IS
ALSO THERE WITH CAPE VALUES OF 1500-2500J/KG OVER MOST OF THE CWA BY
THE AFTERNOON HOURS.  SHEAR WILL BE SUFFICIENT FOR SUPERCELLS.
TEMPERATURES WILL BE TOUGH WITH MID AND HIGH CLOUD COVER EXPECTED
THROUGH THE DAY AND SOME EARLY STORM DEVELOPMENT IN ADDITION TO
COLDER AIR MOVING IN BEHIND FRONT. GENERALLY WENT WITH MID 80S
NORTHWEST TO LOWER 90S SOUTHEAST. STORMS WILL CONTINUE TO MOVE
SLOWLY EAST OVERNIGHT WITH CENTER OF UPPER LOW SETTLING IN OVER FAR
SW KS BY MORNING.  UPPER LOW WILL MOVE LITTLE DURING THE DAY SAT AND
SHOULD CONTINUE TO PRODUCE AT LEAST SCATTERED THUNDERSTORM COVERAGE
OVER AREA.  CONCERNED THAT THERE MAY BE A LOWER BKN-OVC LAYER OF
CLOUDS THAT WILL BE TOUGH TO BREAK UP WITH PLENTY OF UPPER LEVEL
MOISTURE STILL IN PLACE WHICH WOULD KEEP TEMPERATURES IN THE LOWER
TO MID 70S.  FOR NOW WILL PLAN ON AT LEAST A LITTLE SUNSHINE AND
HAVE TEMPERATURES WARM TO AROUND 80 MOST AREAS.

DAYS 3-7...
MODELS NOW SHOW UPPER LOW OVER SW KS ON SATURDAY WILL SLIDE
SOUTHEAST BY SUNDAY AND MONDAY DOWN OVER EASTERN OK OR NORTHEAST TX.
PRECIP CHANCES WILL LIKELY END BY SUNDAY OVER MOST OF THE CWA EXCEPT
FOR THE EAST. THERE IS A POSSIBILITY THAT THE SYSTEM WILL MOVE
SOUTHWEST AND THEN WEST ACROSS TX AS AN UPPER RIDGE DEVELOPS OVER
THE CENTRAL PLAINS. THE SYSTEM MAY EVEN MOVE BACK INTO OUR AREA ON
THE BACKSIDE OF THE RIDGE AS IT STARTS TO SHIFT EAST. FOR NOW, WILL
LEAVE THE REST OF THE EXTENDED DRY AND WILL LOOK AT IT AGAIN
TOMORROW. NEVERTHELESS, IT COULD HAVE AN EFFECT ON OUR TEMPS TOWARD
THE MIDDLE OF NEXT WEEK AS SOME COOLER AIR MAY BE ADVECTED FROM
OK/TX. AM THEREFORE NOT GOING GUNG HO ON TEMPS RETURNING TO THE
CENTURY MARK AT THIS TIME AND WILL STAY MORE IN THE LOWER 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  88  60  78 /  20  60  70  40
GCK  69  88  59  78 /  40  70  60  40
EHA  68  86  58  79 /  40  60  30  40
LBL  69  89  60  80 /  20  70  60  40
HYS  70  88  63  80 /  30  50  70  40
P28  73  93  65  82 /   0  30  80  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR KSZ030-
KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-
KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-
KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN28/27
Hazardous weather outlook, Jun 15, 9:05 AM MDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 AM CDT THU JUN 15 2006

KSZ030-031-043>046-061>066-074>081-084>090-161015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-M
ORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1005 AM CDT THU JUN 15 2006 /905 AM MDT THU JUN 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT UNTIL 10 PM
CDT. STRONG SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 25 TO 35 MPH
WITH GUSTS TO 45 MPH AND PERSIST THROUGH MUCH OF THE EVENING. STRONG
TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR EASTERN
COLORADO AFTER 5 PM CDT. THESE STORMS SHOULD MOVE EAST INTO FAR
SOUTHWEST KANSAS EARLY THIS EVENING AND BE CAPABLE OF PRODUCING
DAMAGING WINDS GREATER THAN 60 MPH AND LARGE HAIL THE SIZE OF
QUARTERS OR LARGER. THE STRONGEST STORMS ARE EXPECTED TO REMAIN WEST
OF A LINE FROM ROUGHLY HUGOTON TO GARDEN CITY TO DIGHTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED FRIDAY AS THE UPPER
STORM SYSTEM MOVES CLOSER TO SOUTHWEST KANSAS. SOME SEVERE WEATHER
IS EXPECTED AS WELL AS HEAVY RAINFALL FOR MUCH OF SOUTHWEST
KANSAS. AT THIS TIME IT APPEARS THAT THE MAJORITY OF THE
THUNDERSTORM ACTIVITY WILL BE FRIDAY AFTERNOON AND FRIDAY
NIGHT...AND WILL BEGIN MOVING OUT OF THE SOUTHWEST KANSAS AREA BY
LATE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE EXPECTED TO BE NEEDED AFTER 5PM CDT THIS
EVENING MAINLY WEST OF HUGOTON TO GARDEN CITY TO
DIGHTON.

UMSCHEID

In the hours before

Special weather statement, Jun 15, 3:43 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT THU JUN 15 2006

KSZ061-152230-
HAMILTON-
343 PM MDT THU JUN 15 2006

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF COOLIDGE...MOVING NORTHEAST AT 35
MPH.

WINDS FROM 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3803 10204 3798 10177 3826 10153 3825 10204

LACY
Special weather statement, Jun 15, 4:10 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT THU JUN 15 2006

KSZ043-152300-
SCOTT-
510 PM CDT THU JUN 15 2006

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES WEST OF SCOTT STATE
LAKE...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL...AND WINDS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN NORTHWESTERN SCOTT COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10112 3844 10112 3869 10085 3870 10100

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:21 AM MDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more18 hr
Jun 15, 3:43 PM MDTSpecial Weather StatementDDCHamilton47 min
Jun 15, 4:10 PM MDTSpecial Weather StatementDDCScott50 min
Jun 15, 5:36 PM MDTSevere Thunderstorm WarningDDCHamilton29 min
Jun 15, 5:56 PM MDTSpecial Weather StatementDDCKearny49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.